|Classification and external resources|
|ICD-10||F13.2, G92, T42.6, T59.8|
Bromism is the syndrome which results from the long-term consumption of bromine, usually through bromide-based sedatives such as potassium bromide and lithium bromide. Bromism was once a very common disorder, being responsible for 5-10% of psychiatric hospital admissions. It is now an uncommon disorder because bromide was withdrawn from clinical use in many countries and was severely restricted in others. High levels of bromide chronically impair the membrane of neurons, which progressively impairs neuronal transmission, leading to toxicity, known as bromism. Bromide has an elimination half-life of 9–12 days, which can lead to excessive accumulation. Doses of 0.5-1 gram per day of bromide can lead to bromism. The therapeutic dose of bromide is about 3-5 grams of bromide, thus explaining why chronic toxicity (bromism) was once so common. While significant and sometimes serious disturbances occur to neurologic, psychiatric, dermatological, and gastrointestinal functions, death is rare from bromism. Bromide is still occasionally used, however, for epilepsy in some countries. Bromism is caused by a neurotoxic effect on the brain which results in somnolence, psychosis, seizures and delirium.
Bromism is diagnosed by checking the serum chloride level, electrolytes, glucose, BUN and creatinine, as well as symptoms such as psychosis. Bromide is also radiopaque, so an abdominal X-ray may also help in the diagnosis.
- Neurological and psychiatric
Neurological and psychiatric symptoms are widely varied and may include the symptoms of restlessness, irritability, ataxia, confusion, hallucinations, psychosis, weakness, stupor and, in severe cases, coma.
There are no specific antidotes for bromide, although administering chloride and fluids can help the body to excrete bromide more quickly. Furosemide may help aid urinary excretion in individuals with renal impairment or where bromide toxicity is severe.
- Olson, Kent R. (1 November 2003). Poisoning & drug overdose (4th ed.). Appleton & Lange. pp. 140–141. ISBN 978-0-8385-8172-8.
- Galanter, Marc; Kleber, Herbert D. (1 July 2008). The American Psychiatric Publishing Textbook of Substance Abuse Treatment (4th ed.). United States of America: American Psychiatric Publishing Inc. p. 217. ISBN 978-1-58562-276-4.